Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 226, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 12, 2012, 5:16 PM MDT for Eddy County, New Mexico. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2012, 5:16 PM MDT (23:16 UTC)
- Expired
- Oct 12, 2012, 6:15 PM MDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 162 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 5:53 PM MDT | HAIL 1 | 4 S Artesia, NM | 1 INCH HAIL. EVENT LASTED 5 MIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1935 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
908
WUUS54 KMAF 122316
SVRMAF
NMC015-130015-
/O.NEW.KMAF.SV.W.0226.121012T2316Z-121013T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM MDT FRI OCT 12 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 615 PM MDT
* AT 514 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES SOUTHWEST OF SEVEN RIVERS...OR 21 MILES WEST OF CARLSBAD...
MOVING NORTH AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
HOPE...
US HIGHWAY 82...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3296 10483 3295 10415 3296 10396 3258 10417
3230 10441 3234 10472
TIME...MOT...LOC 2315Z 179DEG 30KT 3245 10459
$$3 follow-up statements
328
WWUS54 KMAF 122333
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM MDT FRI OCT 12 2012
NMC015-130015-
/O.CON.KMAF.SV.W.0226.000000T0000Z-121013T0015Z/
EDDY NM-
533 PM MDT FRI OCT 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN EDDY COUNTY...
AT 528 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES WEST OF SEVEN RIVERS...OR ABOUT 20 MILES NORTHWEST OF
CARLSBAD...MOVING NORTH AT 40 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
LAKEWOOD...ATOKA...DAYTON...ARTESIA AND COTTONWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
&&
LAT...LON 3296 10483 3295 10415 3296 10396 3258 10417
3230 10441 3234 10472
TIME...MOT...LOC 2333Z 201DEG 35KT 3261 10450
$$982
WWUS54 KMAF 122350
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM MDT FRI OCT 12 2012
NMC015-130015-
/O.CON.KMAF.SV.W.0226.000000T0000Z-121013T0015Z/
EDDY NM-
550 PM MDT FRI OCT 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN EDDY COUNTY...
AT 546 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ATOKA...OR ABOUT 6 MILES SOUTH OF ARTESIA...MOVING
NORTHEAST AT 55 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
COTTONWOOD...
SOUTHEAST SIDE OF ARTESIA...
US 285...
US 82...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
&&
LAT...LON 3296 10483 3295 10415 3296 10396 3258 10417
3230 10441 3234 10472
TIME...MOT...LOC 2349Z 211DEG 50KT 3280 10437
$$113
WWUS54 KMAF 130003
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM MDT FRI OCT 12 2012
NMC015-130015-
/O.CON.KMAF.SV.W.0226.000000T0000Z-121013T0015Z/
EDDY NM-
603 PM MDT FRI OCT 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTH CENTRAL EDDY COUNTY...
AT 600 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. QUARTER SIZED HAIL HAS
BEEN REPORTED 5 MILES SOUTH OF ARTESIA. THIS STORM WAS
LOCATED NEAR COTTONWOOD...OR ABOUT NEAR ARTESIA...MOVING NORTHEAST AT
50 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH
CENTRAL EDDY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
&&
LAT...LON 3246 10428 3262 10462 3295 10462 3295 10415
3296 10396 3258 10417
TIME...MOT...LOC 0001Z 208DEG 45KT 3290 10435
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 1:32 PM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, Oct 12, 1:32 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT FRI OCT 12 2012 .DISCUSSION... A STRONG UPPER LEVEL LOW IS MOVING IN FROM THE WEST AND IS NOW ENTERING THE FOUR CORNERS REGION. THIS LOW WILL CONTRIBUTE TO SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE REGION THIS EVENING AND OVERNIGHT. A DRYLINE IS SETUP TO THE WEST OF THE CWA THIS AFTERNOON AND WILL GRADUALLY MOVE EASTWARD DURING THE DAY SATURDAY. LOW LEVEL MOISTURE IS GOOD WITH DEWPOINTS ACROSS MOST OF THE AREA IN THE 60S AND CAPE VALUES OVER 2000 J/KG ACROSS A GOOD PORTION OF THE AREA. SHEAR VALUES ARE GOOD AS WELL WITH 0 TO 6 KM BULK SHEAR 35 TO 40 KTS. CLEARING FROM THE LOW CLOUDS FROM THE MORNING WILL HELP TO CREATE INSTABILITY AND WILL COMBINE WITH THE ABOVE MENTIONED MOISTURE AND LIFT TO CREATE AN ENVIRONMENT CONDUCIVE FOR SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE WITH THIS STORM SYSTEM. THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS AS THE UPPER LEVEL LIFT BECOMES STRONGER FROM THE APPROACHING LOW. CHANCES OF THUNDERSTORMS WILL CONTINUE INTO SATURDAY AS THE DRYLINE PUSHES EASTWARD. THE UPPER LOW WILL LIFT TO THE NORTHEAST OF THE AREA AND WILL BE FOLLOWED BY AN UPPER LEVEL RIDGE BUILDING ACROSS THE WESTERN CONUS. THIS WILL PROVIDE A SLIGHT COOL OFF ON SUNDAY AS WINDS TRANSITION TO THE NORTH. THE UPPER RIDGE WILL BE QUICKLY REPLACED BY AN UPPER LOW DEVELOPING ON NORTHWEST FLOW ALOFT. MODELS DIFFER ON THE TIMING OF THIS LOW WITH THE GFS BEING SLOWER AND DEEPER WITH THE LOW. THE GFS ALSO DEVELOPS PRECIPITATION OVER THE AREA WHILE THE ECMWF IS DRY. DECIDED TO LEAVE FORECAST DRY FOR NOW ALTHOUGH LATER SHIFTS MAY WANT TO LOOK AT ADDING POPS ON TUESDAY EVENING. A COLD FRONT WILL MOVE INTO THE AREA MID WEEK IN ASSOCIATION WITH THIS LOW. THE LOW WILL DEEPEN AS IT MOVES EAST OF THE AREA WHILE ANOTHER RIDGE BEGINS TO BUILD ACROSS THE WESTERN CONUS LATE IN THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 64 82 49 80 / 50 30 0 0 BIG SPRING TX 67 82 51 81 / 50 50 10 10 CARLSBAD NM 56 82 46 80 / 50 20 0 0 DRYDEN TX 71 86 62 86 / 20 50 20 10 FORT STOCKTON TX 67 86 56 84 / 30 30 0 10 GUADALUPE PASS TX 57 72 52 77 / 40 20 0 0 HOBBS NM 56 80 47 81 / 70 20 0 0 MARFA TX 53 82 41 80 / 30 20 0 10 MIDLAND INTL AIRPORT TX 66 83 50 81 / 40 40 0 10 ODESSA TX 67 82 51 80 / 40 30 0 10 WINK TX 63 85 50 83 / 50 20 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 80/49
Hazardous weather outlook, Oct 12, 11:53 AM MDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1253 PM CDT FRI OCT 12 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1253 PM CDT FRI OCT 12 2012 /1153 AM MDT FRI OCT 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON INTO TONIGHT ACROSS MOST OF THE OUTLOOK AREA. THE GREATEST AREAL COVERAGE OF STORMS IS EXPECTED TO BE NORTH OF INTERSTATE 10. SOME STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT. HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT. IN ADDITION LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH LOCALIZED FLASH FLOODING A CONCERN IN THE STRONGER STORMS. THE TIMING OF INITIAL SEVERE STORM DEVELOPMENT IS FAVORED TO BE AROUND 5 PM CDT/4 PM MDT AND IN VICINITY OF THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO. STORMS WILL THEN BE FAVORED TO MOVE EASTWARD BECOMING MORE WIDESPREAD ACROSS THE WEST AND NORTHWEST PERMIAN BASIN EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO SATURDAY. THE BEST CHANCE OF STORMS WILL BE IN THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS REGION. A FEW STORMS COULD BE STRONG PRODUCING BRIEF STRONG GUSTY WINDS... HAIL AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 12, 4:00 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT FRI OCT 12 2012
NMZ027-028-122230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
400 PM MDT FRI OCT 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL EDDY COUNTY UNTIL 430 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF WHITES CITY AT
359 PM MDT...MOVING NORTHEAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3260 10437 3247 10414 3224 10406 3212 10449
3227 10466
TIME...MOT...LOC 2159Z 231DEG 27KT 3228 10446Local storm report, Oct 12, 4:42 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 4 SE CARLSBAD 32.36N 104.19W
10/12/2012 E1.00 INCH EDDY NM FIRE DEPT/RESCUE
&&
DHLocal storm report, Oct 12, 5:07 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HAIL N ARTESIA 32.85N 104.43W
10/12/2012 E0.25 INCH EDDY NM STORM CHASER
BASEBALL SIZE HAIL. HIGHWAY 285 AND STATE ROAD 2.DAMAGE
ORIGINATED THERE AND CONTINUED NORTH TOWARDS THE COUNTY
LINE. ROOF AND CAR DAMAGE.
&&
KATThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 1:46 AM MDT | Special Weather Statement | MAF | Eddy | 44 min |
| Oct 12, 1:57 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 63 min |
| Oct 12, 2:32 AM MDT | Tornado Warning | MAF | Eddy | 28 min |
| Oct 12, 2:59 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| Oct 12, 4:07 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Oct 12, 4:22 AM MDT | Special Weather Statement | MAF | Lea | 53 min |
| Oct 12, 4:59 AM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Oct 12, 5:07 AM MDT | Special Weather Statement | MAF | Lea | 38 min |
| Oct 12, 5:33 AM MDT | Areal Flood Advisory | MAF | Lea | 117 min |
| Oct 12, 4:00 PM MDT | Special Weather Statement | MAF | Eddy | 30 min |
| Oct 12, 4:14 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| Oct 12, 4:38 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.